Social Question

mostlyclueless's avatar

What might be causing these symptoms?

Asked by mostlyclueless (696 points ) December 6th, 2010

For the past few days I’ve been very moody—depressed and irritable. I’ve had increasingly severe fatigue, and now, nausea.

I had a really hard time getting through my normal workout this weekend, although I did manage to push through. I have a very early Monday, so I didn’t get much sleep (5 hours), but that’s the case every week, and usually I function okay. Today, I had to leave work, nap, and was still useless for the rest of the day. I have deadlines and can’t afford to be out of commission tomorrow, too. What might be going on?

Observing members: 0 Composing members: 0

12 Answers

DrasticDreamer's avatar

It could just be as simple as stress. Or, if you’re female, there’s a possibility that you’re pregnant.

Seaofclouds's avatar

It could be stress, pregnancy, burn out, depression, or even the start of getting sick (cold or flu). Rest as much as possible, drink plenty of fluids, and if you don’t improve or keep feeling worse, make a doctor’s appointment.

mostlyclueless's avatar

I think it would take an act of god for me to pregnant, but this could be related to hormones. I started birth control last month and had zero side effects. But two days into it this month, I started getting all of these weird symptoms, and stopped taking it just in case (and switched to condoms). I seem to be getting worse instead of better, though.

Seaofclouds's avatar

Did you use condoms as a back up during the month you were on birth control? I’m not trying to scare you, but I know several women that got pregnant while on birth control (and they were taking it exactly as they were suppose to), and it generally takes a month to be effective (so you should have been using a back up method during that first month of being on it to be safe).

It could be hormone related as well. You might want to make a doctor’s appointment to discuss what happened with the birth control and how you are feeling.

mostlyclueless's avatar

We didn’t use backup methods—my gynecologist told me that if I started using it the first day of my period, it was effective immediately. And I’m pretty sure that was right, because my period ended much, much earlier than it should have, which made me think the BC had taken effect.

Seaofclouds's avatar

Out of curiosity, which birth control were you on that they said it was effective immediately? I’ve never heard a doctor say that to me when I was a patient on birth control or with me now working as a nurse at a doctor’s office. So I’m really curious which one is effective immediately.

Even if it was effective immediately, I wouldn’t count pregnancy out completely because it’s not 100% effective, and like I said, I know several women that got pregnant while on birth control (some on the pill, some on the shot, and some with an IUD). I hope that’s not the case for you since it seems like you definitely don’t want that right now.

Either way, I hope you feel better soon and figure out why you are feeling badly soon.

spykenij's avatar

Being preggo can definitely do this to you, as well as stress, but you may want to have your thyroid checked and all the normal blood tests they do, like A1C to see if you are diabetic or borderline. I’m pretty sure with a regular doctor’s office check up and blood test, you will find out what’s going on. Also, consider your age as a female and the possibility of menopause (Not sure how old you are, no offense). You raised a point that hormones you are taking for BC may be causing this. This is extremely common. Until I had a partial hysterectomy (no uterus, no cervix and no left overy – I only have a right ovary now), I had no clue as to how badly hormones can make you literally insane. You think you say something in a normal tone, then the record scratches, complete silence and everyone is looking at you like you just beheaded someone for fun and you really don’t know you’ve said something in the nastiest tone or whatnot. I say stick to using condoms because they are the best way to prevent pregnancy, as well as STD’s. HPV is probably not a fun diagnosis and no one wants to eat a piece of pie someone already creamed all over :P Nasty-gross? Yes. Brutally Honest? Yes.

mostlyclueless's avatar

@Seaofclouds: I was using the NuvaRing. Their website agrees with my gyno:

“If you haven’t used a hormonal birth control in the past month or have been using only condoms, a diaphragm, or other barrier method of birth control in the past month

“Count the first day of your menstrual period as Day 1, and insert your first NuvaRing® into your vagina on or before Day 5 (but no later, even if you have not finished your period). During this first cycle, use an extra method of birth control, such as male condoms or spermicide, for the first 7 days of NuvaRing® use. If you insert NuvaRing® on Day 1, it is not necessary to use an extra method of birth control.

I am actually surprised by your comment that you know women (plural) who got pregnant while using birth control correctly. Isn’t hormonal contraception more than 99% effective?

@spykenij: Thanks. I’m in my mid-20s, so hopefully menopause is a ways off…

Seaofclouds's avatar

@mostlyclueless Nope, only like 92%-99% effective (depending on how well the person sticks to taking it properly) and that’s when it’s working properly (one of the woman I know just had an issue were her body worked against the hormones for some reason, but that’s extremely rare). There are several things that will interact with birth control and lessen it’s effectiveness (such as medications and herbal supplements).

All of the things you mentioned could be side effects from the Nuva Ring. Did you call your doctor when you stopped taking it or did you stop on your own? You might want to give your GYN a call in the morning to discuss it with her. From their site, listed as a serious problem that should be brought to your doctor’s attention immediately, it says: “Difficulty in sleeping, weakness, lack of energy, fatigue, or a change in mood (possible severe depression)”.

Perhaps the doctors I know just prefer to tell their patients to be safe the first month just in case something happens. I hope your birth control worked for you and you get answers soon as to what’s going on.

spykenij's avatar

Oh Thank God! My mom is going through it and I don’t ever want to go home again because of it. Can’t wait for that to happen to me :P I’ve heard of people having kids on BC too, but it’s 99% likely that they were not taking it properly or at all different hours of the day, which can cause lapses in “the coast is clear” coverage, I’m sure.

mostlyclueless's avatar

@Seaofclouds: No, I didn’t call her; I just took it out. I felt so awful I was willing to try anything to feel better. What’s weird to me is that I had NONE of these symptoms the first month I was on it… so I don’t know if it’s related? I guess you’re right though; I should call her.

Seaofclouds's avatar

@mostlyclueless Hormones are tricky. They don’t always cause side effects right away, sometimes it takes until the hormone builds up in our system and our own body stops making the hormone before we have problems. I would definitely call her if you haven’t already.

Answer this question

Login

or

Join

to answer.
Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther